U.S. Health Coalition Issues Important Medicine Safety Tips for Cold and Flu Sufferers

During Cold and Flu Season, Double Check Medicine Labels to Avoid Doubling Up on Acetaminophen

28 Oct, 2014, 06:00 ET from Acetaminophen Awareness Coalition

WASHINGTON, Oct. 28, 2014 /PRNewswire-USNewswire/ -- The Acetaminophen Awareness Coalition (AAC) is kicking off its annual "Double Check; Don't Double Up" campaign today, reminding consumers to double check their medicine labels to avoid doubling up on medicines with acetaminophen when treating cold and flu symptoms.

Americans catch an estimated 1 billion colds annually. During cold and flu season, the Centers for Disease Control and Prevention estimates that as many as 20 percent of people in the United States will get the flu. A majority of people (7 in 10) will use over-the-counter (OTC) medicines to treat their symptoms, and many of these medicines contain acetaminophen.

Acetaminophen—the most common drug ingredient in America—is found in more than 600 prescription (Rx) and OTC medicines, including pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. It is safe and effective when used as directed, but there is a limit to how much can be safely taken in one day. The current maximum dose over a 24-hour period for adults is 4,000 milligrams. Taking more than directed is an overdose and can lead to liver damage.

"People may use a medicine to treat their cold or flu symptoms on top of a medicine they are already taking, not realizing that both might contain acetaminophen," said Tolu Akinwale, Pharm.D. and registered pharmacist. "The Acetaminophen Awareness Coalition arms pharmacists with tools and resources to help us remind patients who are taking a prescription medicine with acetaminophen to also check the labels of any over-the-counter medicine they take."

More than 50 million Americans use acetaminophen weekly. The Coalition is targeting these consumers through outreach to its member and partner networks, educational material distribution with an emphasis on retail pharmacies, and partnerships with online health information sites. Coalition members are urging cold and flu sufferers to follow four key acetaminophen safety steps:

  1. Always read and follow the medicine label.
  2. Know if medicines contain acetaminophen, which is listed on the front panel of packaging and in bold type or highlighted in the "active ingredients" section of OTC medicine labels, and sometimes listed as "APAP" or "acetam" on Rx labels.
  3. Never take two medicines that contain acetaminophen at the same time.
  4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

"Cold and flu season is a very appropriate time to remind consumers to double check their medicine labels and not double up on two medicines with acetaminophen at the same time," said Emily Skor, Executive Director of the Consumer Healthcare Products Association Educational Foundation, a founding organization of the Coalition. "Educating consumers on safe acetaminophen use allows them to safely get the relief they are seeking from this important pain reliever."

The AAC is a group of leading health, healthcare provider and consumer organizations. The Coalition formed the Know Your Dose campaign to educate consumers about safe acetaminophen use in order to prevent liver damage.

For more information and to see a list of some common medicines that contain acetaminophen, visit www.KnowYourDose.org and follow @KnowYourDose on Twitter.

Know Your Dose is an initiative of the Acetaminophen Awareness Coalition. Members include the Alliance for Aging Research, National Association of Boards of Pharmacy, American Association of Nurse Practitioners, National Association of Chain Drug Stores Foundation, American Academy of Physician Assistants, National Community Pharmacists Association, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation. Advisors to the Coalition include the American Academy of Pediatrics, Centers for Disease Control and Prevention, and U.S. Food and Drug Administration.

Photo - http://photos.prnewswire.com/prnh/20141027/154679-INFO

SOURCE Acetaminophen Awareness Coalition